Nebraska, 2004

Hail in Nebraska, May 24, 2004

May 24, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 4:15 AM CST, 5 hours 27 minutes earlier.

Area forecast discussion, May 24, 4:15 AM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 AM CDT MON MAY 24 2004

.DISCUSSION...
SEVERE THUNDERSTORMS...INCLUDING THE POTENTIAL FOR STRONG TO VIOLENT
TORNADOES THE PRIMARY CONCERN INTO EARLY THIS EVENING...ALONG WITH
CONTINUED FLOODING.

THE LATEST SUBJECTIVE SURFACE ANALYSIS HAD A QUASI STATIONARY
BOUNDARY OVER SE NEBRASKA AND NE KANSAS...WITH THE MAIN WARM FRONT
OVER SRN KS AND SW MO (S OF THIS FNT...SFC DEWPOINTS WERE IN THE
LOWER 70S).  SFC WNDS ACRS THE FCST AREA WERE GENERALLY FROM THE
EAST AND TEMPERATURES WERE IN THE 50S. THE WEAK RIDGE OF HIGH
PRESSURE HAS GIVEN WAY TO DEVELOPING LOW PRESSURE OVER THE ERN
ROCKIES AND WRN PLNS AND THE APPROACH OF A MID LEVEL TROF OF LOW
PRESSURE.  PER THE LATEST 11-3.9 MICRON STLT PICTURES...SOME
STRATOCU WERE SPREAD WESTWARD FROM IA INTO NEB WITH THE COOL
EASTERLY LOW LEVEL FLOW...WITH ADDITIONAL LOW CLOUDS DEVELOPING OVER
CENTRAL AND WRN NEB.

TODAY...A SHORT WAVE TROF OVER THE FOUR CORNER REGIONS IS
PROGRESSING ENE ACRS THE ROCKIES INTO THE CNTRL PLNS TODAY.  LOW
LEVEL WINDS ARE EXPECTED TO STRENGTHEN...TRANSPORTING MOISTURE
NORTHWARD INTO ERN NEB BY 18Z...SHIFTING INTO SRN IA AND MO DURING
THE EARLY EVENING.  MEANWHILE...0-6KM SHEAR VALUES INCREASE TO ABOVE
50KT IN THE S BY 15Z AND 50 TO 60KTS ACRS MUCH OF ERN NEB AND WRN IA
BY 18...WITH STRONG LOW LEVEL DIRECTIONAL SHEAR AND CAPES OF 2000 TO
4500 J/KG.  THE EHI IS GREATEST IN ERN KS...NOSING INTO SE NEB
DURING THE AFTERNOON.  SPC HAS SE NEB AND SW IA IN THE HIGH RISK
TODAY...SURROUND BY A MODERATE RISK WHICH EXTENDS INTO NRN NEB.
BASED ON MOST RECENT THINKING...THE HIGH RISK MAY BE SHIFTED SWD A
LITTLE FURTHER.  HAVE HIGHLIGHTED SEVERE POTENTIAL AND MENTIONED
TORNADOES IN ZFP/HWO DUE TO HIGH RISK...ESPECIALLY SRN ZONES.
INITIATION SHOULD OCCUR EARLY IN THE AFTERNOON...WITH THE MAIN
TORNADO THREAT DURING THE AFTERNOON AND VERY EARLY IN THE EVENING.

CONCERNING THE FLOOD WATCH...WILL MAINTAIN THE WATCH FOR THIS
AFTERNOON INTO TONIGHT.  LOCATIONS THAT SAW THE GREATEST RAINFALL
SAT NIGHT INCLUDED...PARTS OF JEFFERSON...GAGE...LANCASTER...
SALINE...OTOE...DOUGLAS...WASHINGTON...HARRRISON...AND POTTAWATTAMIE
COUNTIES.  THIS AFTERNOON AND TONIGHT MAIN FOCUS FOR HEAVIER RAIN
AMOUNTS OVER SOUTHEAST NEBRASKA...WITH A SECONDARY FOCUS OVER THE
REST OF THE WATCH AREA.  LATEST 1HR FLASH FLOOD VALUES ARE AROUND AN
INCH WITH 3 HR VALUES FROM 1 TO 1.5 INCHES.  THE LATEST 12Z
EXCESSIVE RAINFALL POTENTIAL OUTLOOK FROM HPC MATCHES WELL WITH OUR
CURRENT WATCH OUT LINE...FROM ERN NEB INTO SW IA.

HIGH TEMPERATURES TODAY ACRS THE N MAY BE HELD DOWN BY CLDS AND CHC
PRECIP.  WARMER TEMPERATURES S WHERE HEATING GREATEST.  TEMPS TO
RANGE FROM THE MID 60S N TO THE UPR 80S S. GUSTY SE WNDS TO DEVELOP
THIS MORNING AND CONTINUE THIS AFTERNOON.  ONCE THE FNT PUSHES SE
THIS EVENING...LOW LEVEL DRYING TAKES PLACE. ENOUGH RESIDUAL
MOISTURE AND A LIFT TO KEEP SOME CHANCE OF PRECIP IN TONIGHT AND
TUESDAY.  WITH CLDS AROUND AND PERHAPS SOME PRECIPITATION UNDER
CAA...TRENDED TEMPS COOLER.  NO SIGNIFICANT CHANGES TUESDAY NIGHT
THRU THURSDAY NIGHT AS MID LEVEL TROF PUSHES EAST WITH MID LEVEL
RIDGING.  INCREASED POPS FOR FRIDAY WITH POTENT SHORTWAVE TROF AND
IF PATTERN HOLDS WILL NEED TO LOWER MAX TEMPS.  WITH GENERAL
TROF/CLOSED LOW PATTERN SAT-MON...LEFT IN POPS WITH BELOW NORMAL
TEMPERATURES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH 2 PM MON TO 4 AM TUE ALONG AND EAST OF A LINE FROM
GAGE TO THURSTON COUNTY.
IA...FLOOD WATCH 2 PM MON TO 4 AM TUE ALL COUNTIES.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

ZAPOTOCNY
Hazardous weather outlook, May 24, 5:00 AM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 AM CDT MON MAY 24 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241800-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
600 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWESTERN IOWA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON AND
CONTINUE INTO THE EARLY EVENING. THE PRIMARY HAZARDS WILL BE VERY
LARGE HAIL...DAMAGING WINDS... FLOODING AND ISOLATED TORNADOES.
STRONG TO VIOLENT TORNADOES MAY DEVELOP...ESPECIALLY ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...ALONG AND SOUTH OF A LINE
FROM LINCOLN...TO NEBRASKA CITY...TO CLARINDA IOWA.  THE STORM
PREDICTION CENTER HAS INDICATED THAT A MODERATE TO HIGH RISK OF
SEVERE WEATHER IS POSSIBLE.

VERY UNSTABLE AIR WILL DEVELOP ACROSS THE AREA AS MOISTURE IS
TRANSPORTED NORTHWARD ON INCREASING LOW LEVEL WINDS.  LOW LEVEL
WIND SHEAR COMBINED WITH THIS INSTABILITY IS FAVORABLE FOR
SUPERCELLS AND TORNADIC SUPERCELLS.

DUE TO RECENT RAINFALL AND ONGOING RIVER FLOODING...
ADDITION RAINFALL MAY CAUSE FLASH FLOODING AND EXACERBATE ONGOING
RIVER FLOODING.  A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS TUESDAY.  ANY STORMS THAT
FORM SHOULD BE NON SEVERE.

THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK...
ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE HAZARDOUS
WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
THIS EVENING ACROSS MOST OF THE OUTLOOK AREA.

ZAPOTOCNY

The radar

The Sioux Falls radar (KFSD), 141 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
May 24, 9:42 AM CST
Where
Knox County, Niobrara
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.750, -98.033

Mostly pea-size but a few reached dime size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395326.